

Le QUOTIDIEN



#3 – Saturday, May 10th

Unlike yesterday, the 230 pilots were welcomed in the Principality of Monaco under an overcast sky but an optimal temperature of 20°C. The ten practice sessions were full of surprises and many races had to be temporarily interrupted.

This Daily News will be available every evening until Monday, 12th May.

After the four practice sessions of yesterday for Races A, B, E and G, the competitors of the seven races enlisted today had their first or second practice. The numerous spectators enjoyed over three and a half hours of pure show during the ten races.



While the races on Friday were rather 'calm', this Saturday, the Clerks of **Automobile Club de Monaco** had to intervene on several occasions. With a high level of professionalism, of international renown, they had to interrupt a dozen races due to minor accidents. The mechanics will take over tonight and do their best for the cars to be on the grid tomorrow.

Le Quotidien du Grand Prix de Monaco Historique

In race A (*pre-1939 Voiturettes and Grand Prix cars*), an *ERA B*, driven by Irish *Paddins Dowling* wins the pole position, followed by yesterday's leader *Matthew Grist* on board of *Alfa-Romeo Tipo B*. The *ERA* have always dominated the race in *Grand Prix de Monaco Historique*. The Irish pilot will do his best on Sunday to keep the tradition going on! During this second set of practice sessions, *Dowling* managed to do less than 2 minutes with his admirable timing of 1'59''350, only two seconds before the *Alfa-Romeo*. Three *ERA* and a *Riley* will be on the first and second lines of the grid. The *Bugatti*, despite great results in the 1930s in Monaco end up lagging behind. The first one, led by *Martin Halusa* only qualified as 9th.



Tony Wood's Tec-Mec 250 F, the latest evolution of **Maserati 250 F**, will departure as first on the grid tomorrow for race B (*pre 1961 F1 & F2 Grand Prix cars*), sided by **Roger Wills' Cooper Climax T51**. The second practice session triggered many minor car crashes; the race was therefore interrupted three times in twenty minutes.

The first line on the grid for race C (*Sport Racing cars racing from 1952 to 1955 inclusive*) will be entirely composed of British pilots: *Alex Buncombe*'s *Jaguar Type C* and *John Ure*'s *Cooper Bristol T23*. The latter enchanted the audience with his admirable race and his over-speeding.

British Andy Middlehurst, behind the wheel of his Lotus Climax 25 from 1962 registers for the pole position in race D (1500 c.c F1 Grand Prix cars from 1961 to 1965 inclusive). He overcomes his compatriot Paul Drayson (Lotus BRM 24) whose mechanics will have to make miracles for him to departure on Sunday as he went off road near the swimming pool.





Le Quotidien du Grand Prix de Monaco Historique

In race E (F1 Grand Prix cars from 1966 to 1972 inclusive), Japanese Katsuaki Kubota surprised everyone by imposing his 1971 Lotus 72 in front of Michael Lyons' Surtees TS9. During Saturday's practice, the Marshalls of Automobile Club de Monaco have shown their notorious efficiency by evacuating the Italian Carlo Alberto Steinhauslin's Tecno PA123, heavily damaged at the entry of the tunnel, in a very short time. Same thing a few laps later for an accident between Richard Smeeton's March and Robert Lamplough's BRM in Virage du Mirabeau.

The first practice session for race F (*F1 cars, from 1973 to 1978 inclusive*) was about to be interrupted after the very first lap as an oil trail left by a *Ferrari* was covering over half of the road. The Clerks and cleaning teams had to intervene as quickly as possible. The last practice session for the day also faced a lot of surprises. Many competitors went off road: *Collinot* near Rascasse, *Nathan Kinch's Tyrrell* (led in Monaco by Alan Jones in 1978) in Sainte-Dévote and a minor car crash of French *Roald Goethe's Tyrrell* (ex Patrick Depailler) and British *Christopher Drake's Penske*. To be noted: the presence on the circuit of *Manfredo Rossi di Montelara* (*Brabham BT45*), the grandson of *Comte Rossi*, creator of the most famous Italian vermouth. Involved since 1951 in automobile races, *Martini*, celebrating its 150th anniversary this year, is back since the beginning of Formula One season with team *Williams*.





The second set of Race G's practice (2-litre, F3 cars from 1974 to 1978 inclusive) has also faced many incidents including David Shaw's off road with his Ralt RT1 in descente du Portier. In the lap preceding his accident, David Shaw had accomplished the best timing. We hope he will be able to be on the grid Sunday. Peter Hug, driving the same car, had to leave his after a violent choc with the safety rails after Rascasse. The Monegasque Marc Faggionato, 5th on the grid, damaged his Chevron B43 at the end of the session between the tunnel and the Chicane.

To be noted the amazing results of **ACM**'s other members who, like Marc, will be rejoiced to wear Monaco's colors on the highest step of the podium: **Frédéric Lajoux** is 6th, **Fabrice Notari** 12th and **Marcus Mussa** 16th.

Translation by camille.berenguier@hotmail.fr

Sunday 11th, May Agenda:

9.30 am - 10.00 am Race A - Pre 1940 Voiturettes and Grand Prix cars (10 Laps or 30 minutes)
10.35 am - 11.05 am Race B - Pre 1961- F1 Grand Prix cars and Formula 2 10 Laps or 30 minutes
11.40 am - 12.15 pm Race D - 1500c.c F1 Grand Prix cars from 1961 to 1965 inclusive 12 Laps or 35 minutes
12.40 pm - 12.55 pm Parades « Flèches d'Argent - AUTO UNION » by Chopard
1.15 pm - 1.30 pm Renault F1 Turbo
2.00 pm - 2.30 pm Race C - Sports Racing cars raced from 1952 to 1955 inclusive 10 Laps or 30 minutes
3.05 pm - 3.50 pm Race E - F1 Grand Prix cars from 1966 to 1972 inclusive 18 Laps or 45 minutes
4.25 pm - 5.10 pm Race G - 2-litre, F3 cars from 1974 to 1978 inclusive 18 Laps or 45 minutes
5.45 pm - 6.30 pm Race F - F1 cars, from 1973 to 1978 inclusive



Jacky Ickx Parade Flèches d'Argent - Auto Union by Chopard

Parade Crédit Suisse Classic Car Rally